Q:

3/26/2013
Patient with Honey Bee Allergy started shots. At 100ug, dose 0.4ml she has started to have some joint swelling; the elbow joint of the arm where shot was given, and also in ankle joints. Do you think this is unrelated to the shot or has anyone ever heard of this happening with venom IT?

A:

Thank you for your inquiry.

There is a significant, albeit sparse, body of literature associating arthritis and serum sickness-like reactions not only to venom immunotherapy but also to field stings. I have copied some references below taken from this body of literature. Most informative would probably be the recent article by Ghoreschi, et al.

A review of this article will lead you to a more extensive bibliography about this topic, and also to a suggested evaluation of your patient. Clearly, your patient should have an evaluation to determine the cause of the arthritis, with the nature of that evaluation assisted by the findings in the articles below, especially that of Ghoreschi, et al.

Thank you again for your inquiry and we hope this response is helpful to you.

J Allergy Clin Immunol. 2012 Dec;130(6):1438-9; author reply 1439-40. doi: 10.1016/j.jaci.2012.08.052. Epub 2012 Oct 23.
Manifestation of rheumatoid arthritis during subcutaneous allergen-specific immunotherapy with bee venom.
Ghoreschi K, Fischer J, Biedermann T.

J Rheumatol. 1997 Jun;24(6):1195-7.
Serum sickness after wasp venom immunotherapy: clinical and biological study.
De Bandt M, Atassi-Dumont M, Kahn MF, Herman D.
Source
Service of Internal Medicine, Xavier Bichat Hospital, Paris, France.
Abstract
We describe a case of a man who developed serum sickness during wasp venom immunotherapy. Remarkable features were unusually severe neurological symptoms, multiple relapses in the absence of rechallenge, parallel course between clinical symptoms, serum levels of specific reagins and their antibodies, and a dramatic response to plasma exchange therapy. Desensitization is widely used and can cause a wide range of adverse effects; however, systemic vasculitis is a very rare complication and we are not aware of any case similar to ours, with serum sickness after injection of highly purified hymenoptera antigen. Clinicians should be aware of such a possibility.

Ann Allergy Asthma Immunol. 1995 Dec;75(6 Pt 1):522-4.
Serum sickness reaction following multiple insect stings.
Lazoglu AH, Boglioli LR, Taff ML, Rosenbluth M, Macris NT.
Source
Department of Medicine, Lenox Hill Hospital, New York, New York, USA.
Abstract
Background: Anaphylaxis is the most common systemic allergic reaction caused by stinging insects. Serum sickness reactions occur much less frequently.
Objective: To determine the level of venom-specific IgG and IgE antibodies during and after a serum sickness reaction to vespid venom.
Methods: Case report; ELISA determination of venom-specific IgG and IgE; complement levels and tests for immune complexes were performed.
Results: We report the case of a 66-year-old woman who developed a serum sickness reaction nine days after receiving multiple vespid stings. She developed urticaria, angioedema, fever, and arthralgias. She had elevated IgG and IgE venom-specific titers which declined during the recovery phase. Complement levels were normal and tests for immune complexes were negative. She was successfully treated with venom-specific immunotherapy without any serum sickness reaction.
Conclusions: A serum sickness reaction with elevated venom-specific IgG and IgE is reported with successful immunotherapy.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology